Topics Topics Edit Profile Profile Help/Instructions Help    
Search Last 1|3|7 Days Search Search Tree View Tree View  

Aspirin

Battling the MSG Myth » "Help! I Have a Question" » Aspirin « Previous Next »

Author Message
Annie
Unregistered guest
Posted on Friday, March 30, 2012 - 8:54 pm:   Delete PostPrint Post   Ban Poster IP (Moderator/Admin only)

Hey y'all! I'm still in Korea and have found living on a low glutamate/food additive diet is much easier here. They don't use things like enriched flour, and there are only a few restaurants I can't eat at (mainly the American chains). There also aren't nearly as many sulfites hidden either. For example, I can have grapes here, no problem, but not back home! I HAVE, however, discovered recently that I am also extremely salt AND sugar sensitive as well. When I eat too much salt I wake up with swollen hands that fall asleep easily...and too much sugar gives me a big sugar rush followed by a crippling sugar crash...

Anyways, I have a question about Aspirin. I am quite sensitive to it as well and I was wondering if that was a glutamate thing, or something else. I can take one quarter of one aspirin and it puts me to sleep at night...and leaves me drowsy for most of the following day!

The aspirin I'm taking is from the States, it's actually Walgreens brand. The ingredients are: Aspirin 325 mg, hypromellose, starch, titanium dioxide.

I realize that "starch" (a.k.a. cornstarch) could be a glutamate offender...but on the other hand, I can take Ibuprofen no problem...with no side effects like this aspirin coma I get. I take the white ibuprofen from Walgreens as well...ingredients are: ibuprofen 200 mg, Cellulose, Cornstarch, Fumed Silica Gel, Hypromellose, Lactose, Magnesium Stearate, Polydextrose, Polyethylene Glycol, Povidone, Sodium Starch Glycolate, Stearic Acid, Triacetin.

I think it's funny the aspirin should effect me so much more with so many fewer ingredients. What's going on here? I am so curious!
ali
Unregistered guest
Posted on Saturday, March 31, 2012 - 1:54 am:   Delete PostPrint Post   Ban Poster IP (Moderator/Admin only)

Hi Annie, i remember reading your posts prior to you going to Korea. Im so glad you found the food out there to be so much safer than in the US.
I dont have any info on the aspirin, sorry. I just wanted to say hi and wish you all the best in Korea. Happy to hear you are finding safe food readily available
Ali :-)
Roy Piwovar
Unregistered guest
Posted on Saturday, March 31, 2012 - 1:57 am:   Delete PostPrint Post   Ban Poster IP (Moderator/Admin only)

Aspirin does affect glutamate.

http://www.ncbi.nlm.nih.gov/pubmed/16330128
Annie
Unregistered guest
Posted on Saturday, March 31, 2012 - 2:03 am:   Delete PostPrint Post   Ban Poster IP (Moderator/Admin only)

Um, I just read that 3 times...thanks for the link...my only question is...WTF does it mean?
Roy Piwovar
Unregistered guest
Posted on Saturday, March 31, 2012 - 4:06 am:   Delete PostPrint Post   Ban Poster IP (Moderator/Admin only)

Annie, I think it means that aspirin facilitates the process of releasing glutamate. The link below says aspirin inhibits release to prevent excitotoxicity in the case of a stroke. Together these articles tell me it has a regulatory effect on glutamate, both helping release it when needed and suppressing it when it could cause trouble. In other words, it's beneficial.

http://onlinelibrary.wiley.com/doi/10.1046/j.1471-4159.2001.00600.x/pdf
LisaS
Unregistered guest
Posted on Monday, April 02, 2012 - 8:42 am:   Delete PostPrint Post   Ban Poster IP (Moderator/Admin only)

I'd be very suspicious of the hypromellose -- http://en.wikipedia.org/wiki/Hypromellose . It seems to act like carrageenan/wheat gluten/etc all of which can be huge glutamate triggers. Also, the "starch" could be a problem if it is modified.

Lastly, a quarter of 325 is equivalent to one baby aspirin...so perhaps it is more than you think, if you are taking it as an everyday supplement rather than for pain.
Jerry Story
Unregistered guest
Posted on Monday, April 02, 2012 - 1:43 pm:   Delete PostPrint Post   Ban Poster IP (Moderator/Admin only)

About asprin.
I wouldn't trust anything peddled by a poison drug company.
Deb A.
Unregistered guest
Posted on Tuesday, April 03, 2012 - 5:13 pm:   Delete PostPrint Post   Ban Poster IP (Moderator/Admin only)

Some people are allergic to salicylates....not sure of the spelling.
Pat
Unregistered guest
Posted on Thursday, July 18, 2013 - 9:10 pm:   Delete PostPrint Post   Ban Poster IP (Moderator/Admin only)

Roy, if Aspirin is beneficial (regulatory effect on glutamate), then for individuals just allergic to the additives/binders (hypromellose), do you think white willow bark (available in capsules) would be just as effective as Aspirin or Ibuprofen?

Acetylsalicylic Acid
The only active ingredient in AspirinŽ, acetylsalicylic acid, was originally derived from salicin, found in the bark of willow, birch and poplar trees. Salicin-containing barks have been used for centuries in home remedies for fever and pain; now, acetylsalicylic acid is made in the laboratory.
Acetylsalicylic acid works by inhibiting prostaglandins, the chemical messengers that (among other activities) transmit nerve impulses in the body. Acetylsalicylic acid reduces fever, inflammation and pain, and acts as a blood thinner.

http://www.livestrong.com/article/39641-bayer-aspirin-tablet-ingredients/
Roy Piwovar
Unregistered guest
Posted on Friday, July 19, 2013 - 1:56 am:   Delete PostPrint Post   Ban Poster IP (Moderator/Admin only)

Pat, the only thing that has ever halted and reversed an MSG reaction for me has been ibuprofen. Aspirin may help, but I doubt it would be as effective.

http://www.sciencedirect.com/science/article/pii/S0304394000012945
LisaS
Unregistered guest
Posted on Friday, July 19, 2013 - 9:07 am:   Delete PostPrint Post   Ban Poster IP (Moderator/Admin only)

I've had almost as much success (and sometimes, more) with two capsules milk thistle extract as a replacement for 1 200 mg tablet ibuprofen. I usually take both together now.
SistineKid
Unregistered guest
Posted on Friday, July 19, 2013 - 11:37 am:   Delete PostPrint Post   Ban Poster IP (Moderator/Admin only)

hello Roy,
thanks for the good input and the link. How much do you take?

I've been taking 600mg (3x 200mg) dye-free CVS brand which also has inactive ingredients as follows: corn starch, fumed silica gel, hypromellose, lactose, magnesium stearate, microcrystalline cellulose, polydextrose, polyethylene glycol, povidone, sodium starch glycolate, stearic acid, triacetin. I might have 3 or 4 doses per day. I think the max recommended dosage for adults is 2,400mg/day.

I presume that the benfit of ibuprofen overrides any negatives of the inactive ingredients, but I'm always interested in a cleaner product.

Do you have a preferred brand? Many thanks.
SK
Roy Piwovar
Unregistered guest
Posted on Friday, July 19, 2013 - 11:55 am:   Delete PostPrint Post   Ban Poster IP (Moderator/Admin only)

Lisa, I cannot take milk thistle as it is extremely high in oxalates at 46 mgs per teaspoon. Before my doctor put me on a low oxalate diet after discovering kidney stones, I had tried milk thistle for my Gilbert's Syndrome, but noticed no beneficial effects of any kind, so discontinued it and didn't consider it for MSG reactions.
Roy Piwovar
Unregistered guest
Posted on Friday, July 19, 2013 - 12:11 pm:   Delete PostPrint Post   Ban Poster IP (Moderator/Admin only)

SistineKid,

Like you I've been taking 600mg (3x 200mg) CVS brand ibuprofen, which is what I have found works for me. I only take it when I need it, though, not multiple days or times per day.
I do not have a preferred brand. I have always used CVS brand because it's what I tried first, it's reasonable in price, and the store is close to my house. When I forget to bring some with me and need it I use whatever brand is handy as the ingredients don't seem to vary between brands.
SistineKid
Unregistered guest
Posted on Friday, July 19, 2013 - 1:47 pm:   Delete PostPrint Post   Ban Poster IP (Moderator/Admin only)

Roy, thank you.

From now on, I think I will only take it if/when I am having a reaction. A neurologist mentioned the potential for rebound headaches if one takes it too often.

I agree with you--the CVS brand is reasonably priced and the stores are convenient.
LisaS
Unregistered guest
Posted on Tuesday, July 23, 2013 - 7:00 am:   Delete PostPrint Post   Ban Poster IP (Moderator/Admin only)

Roy - you have to use milk thistle extract (which is most brands these days). If you look at the spreadsheet you will see it's actually quite low. Just make sure it is extract.
Roy Piwovar
Unregistered guest
Posted on Tuesday, July 23, 2013 - 4:20 pm:   Delete PostPrint Post   Ban Poster IP (Moderator/Admin only)

LisaS,

3 ibuprofen is miraculous for me, but 1 is insufficient.

Oxalates aside, as the milk thistle I took didn't help me any I don't expect a possibly different form of it to. I never bought more because I found out that while it's good for a normal liver it can be harmful to one affected by Gilbert's Syndrome.

http://curezone.com/forums/am.asp?i=267282
LisaS
Unregistered guest
Posted on Sunday, July 28, 2013 - 4:25 am:   Delete PostPrint Post   Ban Poster IP (Moderator/Admin only)

That's good to know, Roy!

How soon, if at all, do you have to repeat the 3 ibuprofen? Does it have to be 3 the next time? And do you have to take it within a certain time of exposure for it to work?
Roy Piwovar
Unregistered guest
Posted on Sunday, July 28, 2013 - 9:58 am:   Delete PostPrint Post   Ban Poster IP (Moderator/Admin only)

LisaS, I've never had to take a follow up dose of ibuprofen. I can feel it reversing an MSG reaction at the same rate as it set in. I think the sooner you take the ibuprofen once you recognize what's happening the better off you will be, so it's best to have a dose handy. I think it should help at any stage of a reaction as long as it hasn't gone too far - I can't take ibuprofen when I'm unconscious - and the longer you wait the longer it will take to get back to normal because it has progressed further.

Add Your Message Here
Post:
Username: Posting Information:
This is a private posting area. Only registered users and moderators may post messages here.
Password:
Options: Post as "Anonymous"
Enable HTML code in message
Automatically activate URLs in message
Action:

Administration Administration Log Out Log Out   Previous Page Previous Page Next Page Next Page